Re-May I Stop PEP (2 days early)
Nov 23, 2009
I have to see her because she is the one that works with the hospital and the one who was assigned to monitor the medication. The guy stated he is indeed positive but I had only inserted in him once with the condom on a couple of seconds it did not look broken. But upon further inspection there was a minor tear at the tip. She is saying because the contact was brief it doesn't matter about the tear because I would not be exposed to his fluids. She is also saying that him being on medication drastically reduces the chances of acquisition of virus and that with thousands of people she has tested for condom failure non have resulted in transmission. etc etc bottom line I'm worried I have a natural hiv phobia when I'm with her I trust her but when I am alone I go insane checking my body for symptoms thank god there have been none and now it's the fourth week.
She is saying my guilt over my homosexuality and my fear of eventually becoming positive are far realer than my chances of actual hiv serconverting. She is basically faithless and I believe god is love so it's not my religious guilt. I am young I am healthy I want to stay that way but I feel this has unraveled my life like right now while I type this there are involuntary tears coming down my cheeks. I don't want the virus Dr Bob I don't want to be on meds like these for the rest of my life. The STATS don't make sense to me 6.5 out of 10.000 is that complete condom failure or does it include me also? In reality are the chances not either 0 or 100%?
Response from Dr. Frascino
I would strongly agree with the assessment of the infectious disease physician monitoring your course of PEP (even if she is less than friendly to you!).
1. Your exposure was extremely brief, just one thrust. And that thrust was condom-covered, except for a "minor tear." I would agree this degree of exposure is negligible. PEP would not be strongly recommended for such a minimal risk.
3. Guilt over being gay can exacerbate HIV fears and phobias. That you are so stressed over this incident and spontaneously crying indicates you are having significant problems with anxiety and depression stemming from your irrational fear of HIV.
4. The 6.5 per 10,000 exposures is an estimated statistical risk per-act for unprotected insertive anal sex with a partner confirmed to be HIV infected. Your estimated risk would be less, because your risk was so brief, it was at least partially protected, and your partner was on antiretroviral therapy.
My advice would be that you seek help for your anxiety and depression. Counseling (psychotherapy) and/or medications can help. Psychotherapy should help you address not only your irrational fears of HIV but also the guilt surrounding your sexual orientation.
May I Stop PEP (2 days early) Nov 21, 2009
I'm on my fourth week of PEP it makes me sick to my stomach Combivir and Keletra no one is sure if PEP will work or not. I am a Muslim and my somewhat Islamic Christmas is coming up before my last 3 doses are up. If this stuff would have worked is there any evidence that it aborts infection after day 26? I would ask my infectious disease specialist but she thinks my HIV transmission chance is negligible as is already but then why is she putting me on the drugs. Anyway she's cold and I don't like so if it's just the same to you I would prefer to ask you as you are a physician with first hand experience.
Response from Dr. Frascino
If PEP is indicated, a full course would be 28 days. Would 26 days of PEP be effective in your case? No one really can say.
You did not provide the details of your potential HIV exposure. Consequently, I cannot evaluate your level of HIV-acquisition risk. If indeed your HIV risk is negligible, PEP should not have been recommended and therefore stopping it early would not be a problem. On the other hand, if PEP really was warranted, a full 28-day course would be recommended.
Why are you seeing a physician who is "cold" and whom you don't like or apparently trust? Why not switch to one whom you trust and with whom you can work closely?
Whatever you decide (the ultimate decision whether or not to take any medication always rests with you), good luck.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Groin Pain After Receiving Oral Sex Worried I Have HIV
- Itchy Balls After Mutual Masturbation Sign Of HIV AIDS
- Painful Red Spots After Getting A Tattoo Worried I Have HIV
- Sinus Infection After Vaginal Sex Without Condom Does It Mean I Have HIV
- Vomiting After Vaginal Sex Without Condom Does It Mean I Have HIV
- Can You Have Smooth Vaginal Bumps But Not An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.